Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 76, NWS Flagstaff, AZ

September 5, 2007Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 5, 2007, 1:35 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2007, 1:35 PM MST (20:35 UTC)
Expired
Sep 5, 2007, 2:00 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 30 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 052037
SVRFGZ
AZC007-052100-
/O.NEW.KFGZ.SV.W.0076.070905T2035Z-070905T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
135 PM MST WED SEP 5 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 200 PM MST

* AT 131 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THIS STORM WAS LOCATED JUST EAST OF MILEPOST 255 ON SR 87...OR
  ABOUT 3 MILES NORTH OF PAYSON...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTIONS OF HOUSTON MESA ROAD NORTH OF PAYSON AND SOUTH OF
  WHISPERING PINES THROUGH 150 PM MST

LAT...LON 3434 11138 3423 11133 3430 11121 3440 11127

$$
1 follow-up statement
000 
WWUS55 KFGZ 052054
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
152 PM MST WED SEP 5 2007

AZC007-052102-
/O.EXP.KFGZ.SV.W.0076.000000T0000Z-070905T2100Z/
GILA AZ-
152 PM MST WED SEP 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GILA COUNTY
EXPIRES AT 200 PM MST...

THE STORM THAT HAD PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED. HEAVY RAIN AND HAIL UP TO A HALF INCH IN DIAMETER ARE 
STILL POSSIBLE ALONG PORTIONS OF HOUSTON MESA ROAD SOUTH OF 
WHISPERING PINES THROUGH 210 PM MST.

LAT...LON 3434 11138 3423 11133 3430 11121 3440 11127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 9:50 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 9:50 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST WED SEP 05 2007

.SYNOPSIS...AS DEEP MONSOONAL MOISTURE AND THE SOUTHERN EDGE OF A
PACIFIC STORM SYSTEM MOVE INTO NORTHERN ARIZONA TODAY...THERE WILL
BE THUNDERSTORMS WHICH WILL SPREAD ACROSS NORTHERN ARIZONA TODAY AND
TONIGHT. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...
STRONG WIND GUSTS AND VERY HEAVY RAINFALL. FOR THURSDAY INTO
THE WEEKEND...MOISTURE WILL LINGER FROM THE MOGOLLON RIM SOUTHWARD
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING. THERE WILL BE
SOME DRYING NORTH OF THE MOGOLLON RIM.

&&

.DISCUSSION...AN UPPER LEVEL LOW OVER NORTH CENTRAL NEVADA/SW IDAHO
WILL INFLUENCE OUR WEATHER HERE IN NORTHERN ARIZONA TODAY. A TROUGH
EXTENDS SOUTHWARD FROM SALT LAKE CITY SOUTHWEST TO AROUND LAS VEGAS.
ALONG AND A HEAD OF THIS TROUGH SUBTROPICAL MOISTURE IS MOVING
NORTHWARD THROUGH THE SOUTHERN COLORADO RIVER BASIN AND EASTERN
CALIFORNIA. AT THE SAME TIME DRIER AIR IS MOVING IN ALOFT AS SHOWN
IN WV AND IPW AT KINGMAN AZ. THE EFFECT OF A MOISTENING BOUNDARY
LAYER AND DRYING ALOFT WILL ONLY ENHANCE THE MICROBURST POTENTIAL
FROM STRONG THUNDERSTORMS AND HELP IN THE WET BULBING EFFECTS TO
PRODUCE LARGER HAIL. THE MAIN THREAT AREA BASED ON CURRENT MODEL
SOUNDING EXTENDS ALONG AND NORTHWEST OF A LINE FROM KPRC TO KFLG TO
APPROX. 35NM W OF K0V7 (KAYENTA)...COVERAGE OF THE SEVERE THREAT
WILL BE ISOLATED TO THE STRONGEST STORMS. ALONG AND NORTH OF THE
SAME LINE...COOLING IN THE UPPER LEVELS AND A MOISTENING BOUNDARY
LAYER WILL HELP TO PRODUCE ABOVE AVERAGE CAPE VALUES OVER WHAT WE
NORMALLY SEE IN THE DAY TO DAY MONSOON REGIME WITH CAPE VALUES
RANGING FROM 1200 TO 1800 J/KG WHICH IS SIGNIFICANT FOR THIS AREA.
ANOTHER AID WILL BE WEAK SYNOPTIC LIFT OVER THIS NORTHWEST CORNER OF
THE STATE WITH GOOD SHEAR FROM MID TO UPPER LEVELS WITH A GOOD
PORTION OF THE CAPE BEING IN THIS SHEAR LAYER...SO EXPECTING
ORGANIZED STRONG THUNDERSTORMS WITH MULTIPLE LINEAR BANDS POSSIBLE
ACROSS NORTHWEST SECTIONS OF THE STATE LATER THIS MORNING AND
AFTERNOON. THE CHALLENGE WILL BE DETECTING THE MICRO-BURST POTENTIAL
WITH RADAR BEAMS 12K TO 18K  FEET MSL IN THIS AREA OF CONCERN.
ELSEWHERE ACROSS THE CWA EXPECTING STRONG PULSE STORMS. THERE WILL
ALSO BE AN ISOLATED THREAT OF HEAVY RAIN AND POSSIBLE LOCALIZED
FLOODING.

ZONES AND GRIDS WILL BE UPDATED FOR THE TODAY PERIOD TO REFLECT THE
CONVECTIVE THREAT OVER THE NORTHWEST AND THE HEAVY RAIN THREAT.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD-SCT SHRA/TSRA WILL DEVELOP
OVER THE HGHR TRRN MVG NEWD INTO LOWER ELEVATIONS AFT 20Z. SOME
+TSRA WITH SFC WIND GUSTS TO 35 KTS AND HAIL PSBL MAINLY NORTH AND
WEST OF A KPRC-KFLG-K0V7 LINE BTWN 20Z WED - 02Z THURSDAY.
CONVECTION DIMINISHING BTWN 03-06Z THURSDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 5, 9:10 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST WED SEP 5 2007

AZZ004>018-037>040-060700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
910 AM MST WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS PORTIONS OF
NORTHERN ARIZONA TODAY. SUBTROPICAL MOISTURE IS BEING PULLED
NORTHWARD A HEAD OF THE LOW PRESSURE TROUGH. THIS MOISTURE WILL
INTERACT WITH THE TROUGH INCREASING THE THREAT OF SEVERE WEATHER
TODAY ALONG AND NORTHWEST OF A LINE FROM PRESCOTT TO FLAGSTAFF TO
NAVAJO NATIONAL MONUMENT. THE MAIN THREAT WILL BE ISOLATED STRONG
STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. ELSEWHERE ACROSS
NORTHERN ARIZONA STRONG THUNDERSTORM COULD PRODUCE AN ISOLATED HEAVY
RAIN THREAT AND POSSIBLE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY...CURRENT THINKING IS THAT THE REMAINS OF HENRIETTE
WILL MOVE ACROSS THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS WITH
HEAVY RAIN POSSIBLE. ELSEWHERE ON THURSDAY...DRIER AIR FROM THE
NORTHWEST ALONG WITH SINKING MOTION ALOFT WILL INHIBIT RAINFALL
POTENTIAL.

STAY TUNED FOR UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

FOR FRIDAY AND THE WEEKEND...AS HENRIETTE MOVES TO THE EAST...THE
THREAT FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE AS
SUBTROPICAL MOISTURE WILL LINGER OVER PORTIONS OF NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.